Alert archive / Montana / Special Weather Statements in 2012
Special Weather Statement, NWS Great Falls, MT
NWS Great Falls, MT issued this special weather statement at Aug 21, 2012, 7:48 PM MDT for Hill County, Montana. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2012, 7:48 PM MDT (01:48 UTC)
- Expired
- Aug 21, 2012, 8:30 PM MDT
- In force
- 42 min
- Issued by
- NWS Great Falls, MT
County Hill County, MT
The radar
The Great Falls radar (KTFX), 141 km from the middle of the area, began a volume at 01:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 1.8 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4158 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
894
WWUS85 KTFX 220148
SPSTFX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
748 PM MDT TUE AUG 21 2012
MTZ011-013-047-220230-
BLAINE MT-CHOUTEAU MT-HILL MT-
748 PM MDT TUE AUG 21 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HILL...NORTHEASTERN
CHOUTEAU AND SOUTHWESTERN BLAINE COUNTIES UNTIL 830 PM MDT...
AT 745 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES SOUTHEAST
OF INVERNESS TO 19 MILES NORTHWEST OF WINIFRED...AND MOVING NORTHEAST
AT 35 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
HINGHAM...
GILDFORD AND BOX ELDER...
ROCKY BOY...
KREMLIN...
HAVRE...
LLOYD...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
LAT...LON 4800 10896 4773 10948 4775 10952 4775 10958
4773 10961 4773 10968 4770 10973 4771 10981
4844 11072 4884 10997
TIME...MOT...LOC 0148Z 232DEG 29KT 4847 11046 4778 10962
$$
COULSTONWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 21, 5:50 PM MDT, 1 hour 58 minutes earlier.
Area forecast discussion, Aug 21, 5:50 PM MDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 550 PM MDT TUE AUG 21 2012 .DISCUSSION... THIS AFTERNOON THROUGH THURSDAY EVENING...STRONG HIGH PRESSURE RIDGE THAT HAS BEEN OVER OUR REGION PAST FEW DAYS BRINGING THE HOT AND DRY CONDITIONS HAS MOVED INTO ERN MT IN RESPONSE TO SHORTWAVE TROF MOVING INLAND ALONG THE WA/OR COAST. COLD FRONT ASSOCIATED WITH THE PACIFIC TROF CURRENTLY LOCATED FROM THE LOWER ID PANHANDLE TO JUST WEST OF MISSOULA AND INTO FAR NW GLACIER COUNTY. CLUSTER OF THUNDERSTORMS AHEAD OF THE FRONT PUSHED THRU GLACIER NP AROUND 1PM WITH GUSTY OUTFLOW WINDS AND ARE NOW EXITING INTO NRN TOOLE COUNTY AND FAR SOUTHERN ALBERTA. SECOND CLUSTER OF STORMS IS CURRENTLY DEVELOPING OVER BEAVERHEAD/MADISON COUNTIES. AS THE FRONT CROSSES THE MIDDLE/SRN PORTIONS OF THE CONTINENTAL DIVIDE AROUND 6PM... EXPECT THUNDERSTORM COVERAGE TO INCREASE OVER CENTRAL/SOUTHWEST MT THROUGH ABOUT 10 PM. A FEW OF THESE CELLS MAY BECOME STRONG ENOUGH TO PRODUCE OUTFLOW GUSTS OF 40-50 MPH AND SOME SMALL HAIL. MOST OF THE STRONGER CELLS SHOULD DISSIPATE TOWARD MIDNIGHT BUT SHOWERS WITH A FEW WEAKER CELLS WILL CONTINUE OVER ERN PORTIONS OF THE COUNTY WARNING AREA INTO WED MORNING. PRECIPITATION SHOULD END FOR GOOD BY MIDDAY WED AS THE TROF AXIS PASSES OVERHEAD. HIGH PRESSURE RIDGING RETURNS ON THURS THOUGH NOT AS STRONG AS EARLIER...SO WE WILL SEE THE MOSTLY CLEAR SKIES BUT TEMPERATURES WILL NOT BE AS WARM AS SEEN PAST FEW DAYS. COOLER AIRMASS BEHIND THE FRONTAL SYSTEM WILL DROP TEMPERATURES BACK INTO THE LOW-MID 80S TOMORROW BUT CLIMB BACK TO THE MID-UPPER 80S ON THURS AS THE AIRMASS MODERATES FROM WARMING SOUTHWEST FLOW ALOFT. WARANAUSKAS THURSDAY NIGHT THROUGH TUESDAY...CONFIDENCE IN THE FORECAST IS ON THE LOW END LATER IN THE WEEKEND AND EARLY NEXT WEEK AS MODELS DIFFER FROM ONE ANOTHER WITH THE UPPER AIR PATTERN AND EVEN FOR A PARTICULAR MODEL..RUN-TO-RUN CONSISTENCE HAS ON OCCASION BEEN POOR. AN UPPER TROUGH IS FORECAST TO SWING THROUGH THE FORECAST AREA ON FRIDAY. THE ASSOCIATED COLD FRONT WILL MOVE THROUGH THE AREA LATE THURSDAY INTO THURSDAY NIGHT. MODELS ARE DRY WITH THE FRONT AND TROUGH THURSDAY NIGHT/FRIDAY WITH THE POSSIBLE EXCEPTION OF NEAR THE CANADIAN BORDER. ALTHOUGH MODELS TEND TO KEEP PRECIPITATION JUST NORTH OF THE BORDER THE ECMWF DOES HAVE PRECIPITATION FARTHER SOUTH. HAVE ADDED A SLIGHT CHANCE OF SHOWERS TO THE ZONES BORDERING CANADA. FARTHER SOUTH REMOVED THE MENTION OF PRECIPITATION OVER A PORTION OF SOUTHWEST MONTANA AS MODELS INDICATE A DRY AIRMASS. LATE SATURDAY AN UPPER RIDGE IS FORECAST TO DEVELOP OVER THE FORECAST AREA ACCORDING TO THE ECMWF (EUROPEAN) AND GEM (CANADIAN) MODELS BUT THE GFS DOES NOT DO THIS UNTIL SUNDAY. BY EARLY NEXT WEEK EXPECT SOUTHWEST FLOW ALOFT OVER THE AREA. MODELS DIFFER WITH WEATHER DISTURBANCES EMBEDDED IN THIS FLOW. ALTHOUGH MODELS WITH THE EXCEPTION OF THE GEM ARE ON THE DRY SIDE..DID ADD A SLIGHT CHANCE OF SHOWERS TO THE MOUNTAINS OF SOUTHWEST MONTANA. THE MAIN CHANGE TO INHERITED TEMPERATURES WAS TO COOL HIGHS ON FRIDAY BEHIND THE COLD FRONT. BLANK && .AVIATION... UPDATED 2341Z. AN UPPER LEVEL SHORTWAVE WILL CROSS THE DIVIDE TONIGHT AND MOVE INTO EASTERN MONTANA EARLY WEDNESDAY MORNING. AN ASSOCIATED COLD FRONT WILL CROSS THE ROCKIES AND MOVE THROUGH THE ADJACENT PLAINS AFTER MIDNIGHT. SCATTERED EVENING THUNDERSTORMS WILL MOVE EAST AND NORTHEAST THROUGH THE EVENING. THE MAIN THREAT FROM THESE STORMS WILL BE LIGHTNING AND GUSTY WINDS. MVFR CONDS ARE POSSIBLE NEAR THUNDERSTORMS...ELSEWHERE VFR CONDS ARE EXPECTED THROUGH THE NEXT 24 HOURS. && .FIRE WEATHER... COLD FRONT APPROACHING FROM THE WEST TUES EVE WILL GENERATE SCATTERED SHOWERS AND THUNDERSTORMS...A FEW OF WHICH MAY PRODUCE GUSTY OUTFLOW WINDS OF 40 MPH OR GREATER. WITH MOST STORMS EXPECTED TO PRODUCE MEASURABLE RAINFALL AND MATCHING HIGHER HUMIDITIES...THREAT OF IGNITION STARTS FROM LIGHTNING SHOULD BE SLIGHTLY REDUCED BUT GIVEN THE CURRENT WIDESPREAD DRY SURFACE CONDITIONS THERE IS STILL DECENT POTENTIAL FOR SOME NEW STARTS WITH TONIGHTS STORMS. COOLER TEMPERATURES TOMORROW WILL ALLOW AFTN HUMIDITIES TO GENERALLY REMAIN IN THE UPPER TEENS TO UPPER 20S. NEXT CHANCE FOR FIRE WEATHER CONCERNS COMES FRIDAY WHEN A SHARP BUT DRY COLD FRONT SWEEPS ACROSS THE STATE ACCOMPANIED BY GUSTY WINDS. THOUGH HUMIDITIES SHOULD INCREASE IN RESPONSE TO MUCH COOLER TEMPERATURES...THEIR IMPACT MAY BE REDUCED BY THE STRONG WINDS...THUS INCREASING THE POTENTIAL FOR CRITICAL FIRE WEATHER CONDITIONS AND FIRE WEATHER HEADLINES. WARANAUSKAS && .PRELIMINARY POINT TEMPS/POPS... GTF 59 85 53 87 / 50 10 0 0 CTB 53 81 47 80 / 60 10 0 0 HLN 57 85 53 88 / 50 20 0 0 BZN 51 85 46 88 / 30 20 0 10 WEY 41 77 36 78 / 30 10 0 0 DLN 50 80 47 83 / 50 10 0 10 HVR 59 87 51 89 / 50 20 0 0 LWT 55 82 50 86 / 30 30 10 0 && .TFX WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT BEAVERHEAD... JEFFERSON...MADISON. && WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 21, 3:30 AM MDT, 16 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 330 AM MDT TUE AUG 21 2012 MTZ008>015-044>055-220930- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 330 AM MDT TUE AUG 21 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Aug 21, 7:08 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
708 PM MDT TUE AUG 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND GST 1 SW FORT BENTON 47.82N 110.67W
08/21/2012 M48 MPH CHOUTEAU MT TRAINED SPOTTER
&&
UTTECHLocal storm report, Aug 21, 7:14 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
714 PM MDT TUE AUG 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM TSTM WND GST 5 WSW GREAT FALLS 47.47N 111.38W
08/21/2012 M56 MPH CASCADE MT ASOS
&&
UTTECHLocal storm report, Aug 21, 7:15 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GREAT FALLS MT
715 PM MDT TUE AUG 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM TSTM WND GST 5 WSW GREAT FALLS 47.47N 111.38W
08/21/2012 M51 MPH CASCADE MT ASOS
&&
CORRECTED EVENT TIME
UTTECHLocal storm report, Aug 21, 7:43 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
743 PM MDT TUE AUG 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM TSTM WND GST MALMSTROM AFB 47.51N 111.19W
08/21/2012 M53 MPH CASCADE MT AWOS
&&
UTTECHLocal storm report, Aug 21, 7:47 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
747 PM MDT TUE AUG 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 PM TSTM WND GST 1 N LOMA 47.95N 110.50W
08/21/2012 M45 MPH CHOUTEAU MT DEPT OF HIGHWAYS
&&
UTTECHSpecial weather statement, Aug 21, 7:48 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
748 PM MDT TUE AUG 21 2012
MTZ011-013-047-220230-
BLAINE MT-CHOUTEAU MT-HILL MT-
748 PM MDT TUE AUG 21 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HILL...NORTHEASTERN
CHOUTEAU AND SOUTHWESTERN BLAINE COUNTIES UNTIL 830 PM MDT...
AT 745 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES SOUTHEAST
OF INVERNESS TO 19 MILES NORTHWEST OF WINIFRED...AND MOVING NORTHEAST
AT 35 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
HINGHAM...
GILDFORD AND BOX ELDER...
ROCKY BOY...
KREMLIN...
HAVRE...
LLOYD...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
LAT...LON 4800 10896 4773 10948 4775 10952 4775 10958
4773 10961 4773 10968 4770 10973 4771 10981
4844 11072 4884 10997
TIME...MOT...LOC 0148Z 232DEG 29KT 4847 11046 4778 10962
COULSTONThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 6:07 PM MDT | Special Weather Statement | TFX | Teton | 38 min |
| Aug 21, 6:22 PM MDT | Special Weather Statement | TFX | Cascade | 38 min |
| Aug 21, 6:54 PM MDT | Special Weather Statement | TFX | Chouteau | 51 min |
| Aug 21, 7:06 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau | 39 min |
| Aug 21, 8:40 PM MDT | Special Weather Statement | TFX | Blaine, Fergus | 65 min |
| Aug 22, 2:04 PM MDT | Fire Weather Watch | TFX | Blaine, Broadwater, Cascade, Chouteau, Fergus, Gallatin and 12 more | 15 hr |
Nearby
Special Weather Statements in Montana, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.